Adverse Drug Reactions with HER2-Positive Breast Cancer Treatment: An Analysis from the Italian Pharmacovigilance Database
Authors: Maria Antonietta Barbieri, Emanuela Elisa Sorbara, Giuseppe Cicala, Vincenza Santoro, Paola Maria Cutroneo, Tindara Franchina & Edoardo Spina
Anti-HER2 therapy has evolved in the last years and an important role in this transformation was that of monoclonal antibodies and tyrosine kinase inhibitors. Considering their extended use in clinical practice, some toxicity problems have been highlighted around these drugs.
To analyze the onset of adverse drug reactions (ADRs) related to the use of HER2-positive breast cancer treatments through a spontaneous reporting system (SRS) database.
All ADR reports having as suspected drug trastuzumab, pertuzumab, lapatinib, or trastuzumab emtansine (TDM-1), recorded into the Report Reazioni Avverse dei Medicinali (RAM) system database for national data and into the Italian SRS database for Sicilian data and collected from 2006 to 2020 have been evaluated. A descriptive analysis of basal demographic and drug-related characteristics was performed. A case-by-case methodology was conducted paying particular attention to the serious ADR reports collected in Sicily, focusing on type of seriousness, age, sex, concomitant drugs, comorbidities, time to onset (TTO), and time to resolution (TTR).
Of the 3609 Italian reports, 65.6% were related to trastuzumab (n = 2367), followed by pertuzumab, TDM-1, and lapatinib. Almost all reports occurred in female patients (94.3%) and were most frequent in the age group 18–65 years (69.6%). A higher number of cases were related to general disorders and administration site conditions (n = 1079; 29.9%), gastrointestinal disorders (n = 1037; 28.7%), skin disorders (n = 821; 22.7%), and blood disorders (n = 599; 16.6%). Cases involving trastuzumab and pertuzumab mainly reported general disorders (n = 788; 33.3% and n = 194; 32.1%, respectively) while more than half of the reports associated with lapatinib were related to gastrointestinal (n = 184; 59.7%) and skin diseases (n = 146; 47.4%). Regarding TDM-1, 40% of reports had at least one ADR belonging to blood and lymphatic system disorders. The case-by-case assessment of Sicilian ADR reports showed that 40 cases were serious (33.3%), with a median TTO of 37 (6–97) days. Serious ADR reports mainly involved the onset of thrombocytopenia (n = 8; 20.0%), diarrhea (n = 6; 15.0%), asthenia and cardiac failure (both with n = 5; 12.5%), vomiting, hypersensitivity, and ejection fraction decreased (all with n = 4; 10.0%) and stomatitis (n = 3: 7.5%).
This study is fundamentally consistent with results from the literature. Given the serious clinical condition of breast cancer and taking into account the importance of preventing some clinically relevant ADRs related to the use of anti-HER2 therapy, further analyses are essential to better describe the safety profile of these target therapies.
The importance of the Spontaneous Reporting System (SRS) database for the identification of adverse drug reactions (ADRs) related to the use of human epidermal growth factor receptor type 2 (HER2)-positive breast cancer treatments is shown in the present study.
A higher frequency of cardiac disorders, palmar-plantar erythrodysesthesia (PPE) syndrome, thrombocytopenia, and infusion-related reactions was noticed for anti-HER2 therapy.
The collaboration between oncologists and pharmacologists plays an essential role in early identification of ADRs, informing patients and improving their awareness to report any new symptoms or worsening of a pre-existing condition as soon as possible during anti-HER2 therapy.